Indian Journal of Ophthalmology

ARTICLES
Year
: 1982  |  Volume : 30  |  Issue : 4  |  Page : 379--382

Steroid induced glaucoma


VP Munjal, SP Dhir, IS Jain 
 Department of Ophthalmology, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Correspondence Address:
V P Munjal
Department of Ophthalmology, Postgraduate Institute of Medical Education and Research, Chandigarh-l60 012
India




How to cite this article:
Munjal V P, Dhir S P, Jain I S. Steroid induced glaucoma.Indian J Ophthalmol 1982;30:379-382


How to cite this URL:
Munjal V P, Dhir S P, Jain I S. Steroid induced glaucoma. Indian J Ophthalmol [serial online] 1982 [cited 2020 Mar 29 ];30:379-382
Available from: http://www.ijo.in/text.asp?1982/30/4/379/29477


Full Text

The topical use of steroids produces the type glaucoma similar to chronic simple glaucoma. The hypertension, most of the time, is rever­sible, whereas the field defects if advanced may not be reversible. The purpose of this study is to analyse the cases of steroid induced glaucoma, behaviour of intraocular pressure after cessation of steroid therapy, and to lay stress how the steroids can produce disas­trous complications if these cases are not closely followed up.

 MATERIALS AND METHODS



The record files of 14 cases of glaucoma induced by local use of steroid seen by us in the last 4 years were analysed. Following datas were collected : Age, sex, presenting com­plaints, duration for which the steroids used, the type of steroid used. IOP on the first visit, lenticular changes, appearance of the optic disc, field changes, treatment given and the period taken for the control of IOP after cessation of steroid therapy. Family history of glaucoma was also noted in all the cases. The glaucomatous changes were divided into three grades. Grade 1, included cases who had abnormal rise of IOP without optic disc cupping and field changes. In grade II, the cases with moderate degree of cupp­ing of the optic disc and field changes were put, and in grade III those cases were put who had advanced glaucomatous changes. Similarly lens changes were divided into four grades. Grade zero included cases with clear lenses on slit lamp biomicroscopy, cases with opacities in the posterior subcapsular region (P.S.C.C.) were put in grade I, whereas cases showing opacities in the posterior as well as anterior cortical region producing moderate degree of reduction in visual acuity were put in grade It. In grade III, those cases were put who had quite advanced cataract necessitating lens extraction.

 OBSERVATIONS



Only one out of the totz,l fourteen patients was female the rest thirteen were males. The age varied from 5½ years to 54 years [Table 1] with an average age of 27.5 years. Dexamethasone (0.1%) was used by 10 (71.5%) patients, two patients used betamethason (0.1%) and the remaining two patients use hydrocortison-antibiotic combina­tion preparation. Duration of use varied from 8 days to 10 years. Spring cattarh was the com­monest condition (5/14) for which the steroids prescribed by the treating physician, other indications were allergic conjunctivitis in 4, nonspecific conjunctivitis in 3, episcleritis in I and watering which was due to chronic dacryocystitis in one patient. The last case was using Dexamethasone 0.1 %,.for the last three years, three times a day in the right eye and once a day in the left eye. He had mature cataract in the right eye and posterior sub­capsular cataract in the left eye. Intraocular pressure was 50 mm Hg in the right eye and 45 mm Hg in the left eye. Dacryocystorhinestomy was done on the right side. The intraocular pressure came down to normal level after one month of cessation of steroid therapy.

The commonest presenting symptom was diminution of vision in 10 patients (71.5%). In three patients there was history of coloured haloes [Table 2]. Family history of glaucoma was negative in all cases.

Glaucomatous Changes : Six patients (42.8%) showed glaucomatous changes in form of cupping of the opite disc and field defects.

[Table 3] In three cases the changes were quite advanced with marked pallor of the optic disc and concentric contraction of the fields. One patient showed a relative scotoma in the Bjerrum's area at the height of in­traocular pressure, which disappeared when the tension came down to normal level. Other types of field defects are shown in [Table 4]. All the cases showing glaucomatous changes had used steroids for a period of at least one year. The intraocular pressure came down to normal level in 12 cases (85.7%) within a period of 4 weeks after cessation of steroids. In one patient 2% pilocarpine drops, three times a day were required to control the pressure, whereas in the other patient. Diamox twice daily was used to keep the tension under control in one eye till one year, when he underwent cataract extraction in the same eye and the intraocular pressure remained under control subsequently without medication.

 LENTICULAR CHANGES



Five cases (35.7%) showed various grades of lenticular opacities [Table 3]. Two cases had mature cataract in one eye, and posterior subcapsular cataract in the other eye. All the cases had used steroid drops for a period of one year or more. There was no relation­ship between the grades of cataract and glaucoma changes, however, in two cases with grade III cataractous changes, it took more time to bring down the intraocular pressure to normal in the eye with more advanced cataract.

 DISCUSSION



One third of the general population shows either an intermediate or high response to the local use of corticosteroidsl. The intraocular pressure continues to be high as long as steroids are used. Once the steroids are with­drawn, around 98% of the eyes return to the beseline level within 10 days and the rest by 3 weeks[2] There are also few cases of irrever­sible elevation of intraocular pressure requir­ing surgery[3]. In two of our cases the lOP remained high after cessation. of steroid therapy.

The elevation of 10P by systemic steroids is much less as compared to the local steroids. Clinically few of the cases develop glaucoma with field loss and optic nerve atrophy[4]. Examination of 30 cases of various skin diseases receiving systemic corticosteroids showed elevation of 10P in 5 (16.5%) cases (Munjal et al, under publication). The maximum rise of IOP was upto 32 mm. of Hg., however, none of the patient showed optic disc cupping and field defects. The development of cataract by the local steroids is uncommon, but there are definite evidences in the literature that they do so. Recently, histopathological changes in steroid associated cataracts have been reported[6]. There is no connection between the intraocular pressure increasing effect of steroids and their effects on the lens.[4] Three of our patients with grade III glaucomatous changes had clear lens, and the two cases with grade III lenticular opacities had only rise of intrao­cular pressure with out damage to the optic nerve. This clearly shows that the two effects are not related to each other.

The patients on local steroids need a very close follow up to detect the elevation of IOP and development of lenticular opacities in the early stages. The documentation of two cases, one of chronic dacryocystitis, in which the steroids were not really indicated and the other a 52 years, old child, who was using steroids for the last 2 years and developed grade II glaucomatous changes and posterior subcapsular cataract is enough to say about the damage steroids can cause if not used cautiously.

References

1Aimaly, MF, 1965, Invest. Ophthalmol. 4: 187.
2Le. Blanc, R.P. Steward R.H. Eand Becker, B. 1970, Invest. Ophthalmol., 9 : 946.
3Spaeth, GL. Rodrigue MM, 1977, Trans. Amer. Ophthalmol. Sec. LXXV, 353.
4Hovland, K.R., 1971, Intern. Ophthalmol. Clinic Vol. II No. 2: 111:
5Becker, B., 1964, Amer. J. Ophthalmol. 158: 872.
6J.V. Gremer, J.V. and Chylack, L.T., 1979, Arch. Ophthalmol_ 97 :135.